Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Albuquerque, NM

July 27, 2004Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2004, 6:28 PM MDT for Lincoln County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 6:28 PM MDT (00:28 UTC)
Expired
Jul 27, 2004, 7:30 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 280033
FFWABQ
NMC027-280130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 730 PM MDT

* AT 623 PM MDT...LAW ENFORCEMENT OFFICIALS AND NATIONAL WEATHER 
SERVICE DOPPLER RADAR CONTINUED TO SHOW POCKETS OF HEAVY RAIN NEAR 
ANCHO AND NORTHEAST OF CAPITAN. THE RAIN WAS MOVING SOUTHEAST TO 
EAST AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ANCHO...CAPITAN...  
ENCINOSO...FORT STANTON AND WHITE OAKS

AT 615 PM MDT LINCOLN COUNTY SHERIFF REPORTED WATER FLOWING OVER 
ROADS AND BRIDGES ALONG HIGHWAY 380 1 AND 1/2 MILES WEST OF CAPITAN.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

LAT...LON 3418 10573 3397 10583 3340 10563 3391 10509

$$
GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 27 2004

.DISCUSSION...THUNDERSTORMS WERE DETECTED FIRST OVER
CATRON...WESTERN SOCORRO AND WESTERN SIERRA COUNTIES. MSAS/LAPS
INDICATED AXIS OF BEST INSTAB THROUGH RIO GRANDE VALLEY FM EPZ TO
ABQ AREA THEN NORTHEAST TO CAO AT MIDDAY...WHERE IT PERSISTS THIS
AFTERNOON.

DRYING IN THE WEST WEDNESDAY BUT STILL SOME 20-30 POPS FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD.  TROUGH AXIS DOESN/T
CLEAR STATE COMPLETELY TIL LATE WEDNESDAY OR EARLY THURSDAY...AS
SHORTWAVES CONTINUING TO MOVE THROUGH THE NORTHWEST FLOW.

DRIER AND SOMEWHAT MORE STABLE AIRMASS EXPECTED THURSDAY AND FRIDAY
THOUGH THERE APPEARS TO BE SOME FOCUS ON NORTHEAST AND EAST CENTRAL
AREAS BOTH DAYS. ETA DRIER AND MORE STABLE THAN GFS...BUT GENERAL
TRENDS SIMILAR. WIND SHIFT EXPECTED OVER PLAINS WEDNESDAY...ETA
BRINGS AN EAST WIND INTO RIO GRANDE VALLEY WHILE GFS DOES NOT.
ANOTHER STRONGER SHORTWAVE DEPICTED BY GFS TO MOVE ACROSS
NORTHCENTRAL/NORTHEAST NEW MEXICO THURSDAY NIGHT/FRIDAY...AND
BRINGING ANOTHER WIND SHIFT TO THE PLAINS FRIDAY.

LONGER TERM...H5 HIGH CENTER DOES CONTINUE TO TRY TO SHIFT
EASTWARD...BUT SETS UP OVER SOUTHWEST NEW MEXICO OVER THE WEEKEND.
GFS MAINTAINS THE PREVIOUS IDEA OF THE CENTER DRIFTING FARTHER EAST
WITH TIME...TOWARDS CLIMATOLOGY. WILL RESIST TAMPERING WITH GRIDS
FOR THIS TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 056/085 055/087 058 48411
GALLUP.................... 052/083 049/085 053 48411
GRANTS.................... 053/083 050/084 053 48411
GLENWOOD.................. 056/086 054/088 060 48521
CHAMA..................... 039/074 039/075 044 48522
LOS ALAMOS................ 050/078 049/080 052 48522
RED RIVER................. 038/069 036/070 038 48532
TAOS...................... 048/078 044/081 048 48532
SANTA FE.................. 052/079 051/083 054 48531
SANTA FE AIRPORT.......... 053/083 052/086 056 48521
ESPANOLA.................. 053/085 051/087 056 48531
ALBUQUERQUE HEIGHTS....... 061/085 061/089 066 48411
ALBUQUERQUE VALLEY........ 058/087 058/091 065 48411
ALBUQUERQUE FOOTHILLS..... 059/084 060/086 064 48511
ALBUQUERQUE WEST MESA..... 062/087 062/090 065 48411
SOCORRO................... 062/088 058/091 062 48511
SANDIA PARK/CEDAR CREST... 057/079 054/083 057 48511
MORIARTY/ESTANCIA......... 053/084 051/086 053 48532
CARRIZOZO................. 055/088 054/090 056 48511
RUIDOSO................... 055/079 051/080 053 48522
RATON..................... 050/077 048/080 051 48532
LAS VEGAS................. 050/076 049/080 053 48532
ROY....................... 053/078 054/082 055 48432
CLAYTON................... 056/079 057/083 060 48332
SANTA ROSA................ 058/086 059/085 061 48532
TUCUMCARI................. 061/086 061/088 064 48332
FORT SUMNER............... 060/086 060/088 062 48432
CLOVIS.................... 062/087 062/089 064 48332
PORTALES.................. 062/088 063/090 064 48332
ROSWELL................... 063/089 063/092 067 48432
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 27, 10:30 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT TUE JUL 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1030 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MUCH OF THE
AREA TODAY...BUT STORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE
ARIZONA STATE LINE TO THE CENTRAL MOUNTAIN CHAIN.  SOME OF THE
STORMS MAY REACH SEVERE LEVELS PRODUCING HAIL AROUND PENNY SIZE OR
LARGER ALONG WITH HEAVY RAIN AND WIND GUSTS TO 45 MPH...ESPECIALLY
OVER PORTIONS OF NORTHWEST AND WEST CENTRAL NEW MEXICO.  SIMILAR TO
THE PAST TWO DAYS...A NORTHWEST STEERING FLOW WILL CARRY THE STORMS
TOWARD THE SOUTHEAST. BY TONIGHT...EASTERN AND SOUTHERN SECTIONS OF
THE FORECAST AREA WILL BE FAVORED.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHEAST NEW
MEXICO WEDNESDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AS A
WARMER AND LESS ACTIVE WEATHER PATTERN BEGINS AREAWIDE THURSDAY INTO
THE WEEKEND. AS WEATHER CAN CHANGE VERY RAPIDLY...REMEMBER TO ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 900 PM
MDT...OVER SAN JUAN...WESTERN RIO ARRIBA...MCKINLEY AND CIBOLA
COUNTIES. HOWEVER...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR
ELSEWHERE OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND
EVENING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE PLEASE CALL 1-888-386-7637.

In the hours before

Special weather statement, Jul 27, 3:15 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT TUE JUL 27 2004

NMZ009-272200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
310 PM MDT TUE JUL 27 2004

A STRONG THUNDERSTORM HAS MOVED INTO NORTHEAST BERNALILLO COUNTY AND
OVER NORTHEAST OF ALBUQUERQUE. THIS STORM WILL PRODUCE VERY HEAVY
RAIN OVER THE NORTHEAST HEIGHT BETWEEN 315 PM AND 345 PM. RAIN
AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE WHICH COULD PRODUCE RAPID
RISES IN ARROYOS AND LOCALIZED STREET FLOODING. THE HEAVIEST RAIN
WILL FALL FROM THE NORTH VALLEY TO NORTH AND EAST OF TRAMWAY.

GB
Local storm report, Jul 27, 5:17 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
07/27/2004  0.88 INCH        BERNALILLO         NM   NWS EMPLOYEE

            REPORT WAS NEAR SECOND STREET AND ALAMEDA.

&&

DPORTER

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.